I wasn’t joking when I said they almost killed me yesterday. The surgery went wonderfully. It was quick, easy, in and out, back to recovery, tell the husband she’s okay, and done.
Afterwards wasn’t so easy. Now, I woke up in bad pain, again (which I was expecting but, it still sucks to wake up like that.) They gave me a shot of Toradol, the drug that has never killed a drop of pain in me, then after a bit, when I was still whining about the pain, they gave me two percocets.
That tells you how awake I was. I was able to swallow pills and talk with no problem. A short while later I felt like I was going to throw up, and I told the nurse that. She grabbed Phenergan attached it to the IV in my left arm, opened the line and started to push the Phenergan. I immediately started to shake my arms, jumping into the air, then getting heavy. I gasped out “I can’t breathe” with the last air I had, then I couldn’t speak, move or breathe anymore. I pitched forward (I was propped up in the bed) and everything started to go black.
The last thing that went to my head was “I’ll never see Tony again.” Then everything was completely black.
The next thing I remember is waking up with an ambu bag on my face and being unable to move even though I really wanted to. After some time, I became able to move a bit and I did, asking what was going on.
I’m not sure if it was a doctor, nurse, resident, whatever who first told me what had happened. It seems that during the surgery, due to my arm’s position, the IV in my left arm clogged as they were pushing the paralytic drug in.
So, the inserted and IV in my right arm and used that one for the surgery, instead. But, they never flushed or removed the left one. When the nurse opened the line to give me the Phenergan the paralytic drug that was sitting there rushed into me.
And, of course, paralyzed me, just as it is supposed to do. The arms jumping then unable to move, the inability to breathe or hold myself up are all normal reactions to rocuronium. Unfortunately, they weren’t ready with a tube and all that jazz, like they are in the OR.
I was lucky, it happened in the recovery room, someone picked it up right away and put the reversal meds going, and they bagged me immediately. Had I been sent back to my floor, and the nurse had pushed it through me up there, I wouldn’t be here typing this.
For 30 minutes though, I was not breathing on my own. They were breathing for me with the bag, and doing everything they could to fix the mistake.
After I was back with it and able to speak and move on my own, the doctor and nurses involved told me exactly what happened. My oxygen saturation rate dropped from 100 to the low 60s fast. By the time the nurse had turned back to me (she thought I was just nervous still and able to breathe, as did the others around me) I was blue and tipped forward.
The doctor apologized over and over again. Now, several people I know have already told me to sue. I don’t see the point in that. It was a mistake. A big one, that almost cost me my life, but, I guarentee that no one who was involved in this will ever make that mistake again.
I was at a teaching hospital and the doctor was already writing it up as a teaching case before I left. The residents who were all over will never do anything like this. The nurses won’t be so quick to dismiss someone saying “I can’t breathe.” And, they will either flush or pull a line when a drug doesn’t go like it should. They will never leave it again and risk someone’s life.
As for me? I’m extremely freaked out. I keep reliving the feeling of being unable to breathe or move as I fell forward and knowing I was dead, that I would never see my husband again. My chest still feels heavy like I’m about to lose the ability to breathe again.
I know it’s in my head but, I can’t get beyond it, yet. I’m still scared and freaked out and wondering why this all happened. Right now, I’m just grateful to have more time with my husband, my niece and nephews, my parents, family, friends. I thought it was all gone and I got a second chance.
Now, I just need to take advantage of it.
Merry Christmas Eve.